Alert archive / Kentucky / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Jackson, KY

April 5, 2008Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 5, 2008, 11:30 PM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2008, 11:30 PM EDT (03:30 UTC)
Expired
Apr 6, 2008, 2:24 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 060335
FFWJKL
KYC195-060730-
/O.NEW.KJKL.FF.W.0007.080406T0330Z-080406T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1134 PM EDT SAT APR 5 2008

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 330 AM EDT

* AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN   
  THE VICINITY OF ELKHORN CITY...PHELPS...ARGO...BELFRY...BOARD      
  TREE...CANADA...COLEMAN AND FOREST HILLS.

RADAR ESTIMATES THAT BETWEEN THREE QUARTERS AND ONE INCH OF RAIN HAS 
FALLEN OVER THE WARNED AREA OVER THE LAST HOUR...AND ADDITIONAL 
RAINFALL...HEAVY AT TIMES IS EXPECTED TO CONTINUE INTO THE EARLY 
MORNING HOURS. CONSEQUENTLY...FLASH FLOODING WILL LIKELY BE CAUSED 
BY RAIN SHOWERS PRODUCING HEAVY RAIN AND MOVING REPEATEDLY OVER THE 
SAME AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3723 8260 3766 8229 3762 8217 3755 8214
      3753 8199 3729 8231 3720 8258
TIME...MOT...LOC 0330Z 180DEG 0KT 3746 8229

$$

RAY
2 follow-up statements
000 
WGUS73 KJKL 060445
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1241 AM EDT SUN APR 6 2008

KYC195-060730-
/O.CON.KJKL.FF.W.0007.000000T0000Z-080406T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-
1241 AM EDT SUN APR 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR EAST
CENTRAL PIKE COUNTY...

AT 1236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN SHOWERS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODMAN...
MCANDREWS...MAJESTIC...JAMBOREE...HUDDY...HARDY...FOREST HILLS...
BUSKIRK...BOARD TREE...BELFRY AND PHELPS

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE IN 
THE WARNED AREA. RAIN WILL BE GRADUALLY TAPERING OFF IN THE NEXT 30 
MINUTES...HOWEVER THE EXCESSIVE RUNOFF MAY STILL BE PRODUCING SOME
PROBLEMS EVEN AFTER THE RAIN HAS STOPPED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3743 8228 3766 8229 3762 8217 3755 8214
      3753 8201 3752 8200 3737 8220 3737 8221
TIME...MOT...LOC 0441Z 180DEG 0KT 3749 8220

$$

JACOBSON
000 
WGUS73 KJKL 060624
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
223 AM EDT SUN APR 6 2008

KYC195-060633-
/O.CAN.KJKL.FF.W.0007.000000T0000Z-080406T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-
223 AM EDT SUN APR 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL PIKE
COUNTY...

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3743 8228 3766 8229 3762 8217 3755 8214
      3753 8201 3752 8200 3737 8220 3737 8221
TIME...MOT...LOC 0623Z 180DEG 0KT 3746 8229

$$
JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 11:06 PM EDT, 24 minutes earlier.

Area forecast discussion, Apr 5, 11:06 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1106 PM EDT SAT APR 5 2008

.SHORT TERM.../TONIGHT/...UPDATED

RAIN HAS MOVED OUT OF ALL BUT THE EXTREME EASTERN PORTION OF THE
FORECAST AREA...AND THE FORECAST HAS BEEN UPDATED TO REFLECT THIS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT/

LIGHT RAIN IS PUSHING INTO OUR SE COUNTIES AND SHOULD MAKE A LITTLE
BIT MORE PROGRESS NORTHWARD BEFORE PULLING OUT TO THE EAST. HAVE
RAISED POPS TO 60 PERCENT ALONG MOST OF THE VA BORDER EARLY THIS
EVENING. HAVE ALSO ADJUSTED SKY CONDITION...WITH CLOUDS HOLDING ON
MORE THAN WAS PREVIOUSLY FORECAST. STILL EXPECTING DECREASING CLOUDS
LATER IN THE NIGHT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH TUESDAY/

SHORT WAVE TRACKING ACROSS THE LOWER GULF COAST STATES WILL PUSH SOME
OVER RUNNING PCPN INTO THE SRN APPALACHIANS. OUR SRN COUNTIES ARE
MOST AT RISK WITH THE SYSTEM CROSSING THE CAROLINAS AND OUT TO SEA BY
EARLY SUN. NEXT SYSTEM WILL TRACK ACROSS THE NRN GT LKS AND DOES NOT
LOOK TO HAVE ENUF ENERGY TO THE SOUTH TO BRING PCPN TO THE OH RVR
VALLEY. HIGH PRESSURE TO SLIP TO OUR EAST AND RETURN FLOW WILL BRING
DAYTIME TEMPS BACK INTO THE 70S

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/

NEXT SYSTEM TO AFFECT THE AREA APPROACHES EARLY WED FROM THE PLAINS.
THE PARENT LOW TRACKS ACROSS THE HOOSIER STATE INTO SRN CANADA BUT
MANGES TO DRAG A WEAK COLD FNT ACROSS ERN KY DURING THE DAY WED. THE
FNT WILL BECOME STATIONARY OVER KY IN AN EAST/WEST CONFIGURATION.
THIS WILL KEEP THE POTENTIAL FOR PCPN IN THE FCST UNTIL A STRONGER
SYSTEM ON FRI WILL CLEAR THE AREA FOR THE WEEKEND. HIGHS IN THE 70S
WILL CONTINUE THRU THE WEEK WITH THE FRI SYSTEM FINALLY DRAGGING SOME
COOLER...UPPER 60S...FOR THE WEEKEND.

&&

.AVIATION.../00Z TO 24Z/

A WAVE OF LOW PRESSURE WAS MOVING NORTHEAST THROUGH NORTH CAROLINA
ALONG A COLD FRONT. THIS LOW WILL MOVE INTO VIRGINIA...SPREADING
LIGHT RAIN THIS EVENING ACROSS AREAS NEAR THE VIRGINIA BORDER. COULD
SEE A COUPLE OF SHOWERS BACK FURTHER WEST...AND INCLUDED VCSH AT LOZ
AND JKL THIS EVENING. OTHERWISE...LOW END MVFR CONDITIONS CONTINUE
ACROSS MOST OF THE AREA. FURTHER NORTH TOWARDS IOB AND FGX...VFR
CONDITIONS WERE REPORTED. EXPECT CLOUDS TO REMAIN ACROSS THE TAF
SITES OVERNIGHT...AND SHOULD EVEN SEE SOME LOWERING OF THE BASES TO
IFR LEVELS. ALSO EXPECTING SOME FOG TO DEVELOP OVERNIGHT. CONDITIONS
COULD TEMPORARILY REACH LIFR OR VLIFR AT SME...WITH TEMPO LIFR AT
LOZ AND JKL. THE LOWEST VIS WILL BE FOUND IN THE VALLEYS. EXPECT
CONDITIONS TO IMPROVE SUNDAY...REACHING VFR BY LATE MORNING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY/HAL
LONG TERM....DUSTY
AVIATION...WJM
Hazardous weather outlook, Apr 5, 3:35 PM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT SAT APR 5 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
335 PM EDT SAT APR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

HIGH WATER IS STILL POSSIBLE IN LOW LYING AREAS. MOTORISTS SHOULD
USE CAUTION WHEN TRAVELING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ/DUSTY

Nearby

Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.